Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Numerical approximation to ODEs using the error functional


Authors: L. Bayón, J. M. Grau, M. M. Ruiz and P. M. Suárez
Journal: Proc. Amer. Math. Soc. 140 (2012), 4295-4308
MSC (2010): Primary 65L05, 47J30
DOI: https://doi.org/10.1090/S0002-9939-2012-11340-1
Published electronically: April 24, 2012
MathSciNet review: 2957220
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we present a new method for solving systems of ordinary nonlinear differential equations with initial conditions. The method is based on the transformation of the problem to an optimal control problem. We then solve it with a technique based on the use of an integral form of the Euler equation combined with the shooting method and the cyclic coordinate descent method. Our method substantially improves a previous approach that uses iterative dynamic programming to solve the associated optimal control problem. We consider the error functional instead of the classical global error, the error functional obtained by our method being lower than that obtained by classical methods. The method presented in this paper allows us to solve a wide range of nth order ordinary nonlinear differential equations with initial conditions.


References [Enhancements On Off] (What's this?)

  • 1. S. Amat and P. Pedregal, A variational approach to implicit ODEs and differential inclusions, ESAIM: COCV 15(1): 139-148 (2009). MR 2488572 (2010f:34006)
  • 2. U.M. Ascher, R. Mattheij, and R.D. Russell, Numerical Solution of Boundary Value Problems for Ordinary Differential Equations, Classics in Applied Mathematics,13, SIAM, PA, 1995. MR 1351005 (96f:65075)
  • 3. L. Bayón, J.M. Grau, M.M Ruiz and P.M. Suárez, A Bolza problem in hydrothermal optimization, Appl. Math. Comput. 184(1): 12-22 (2007). MR 2295455
  • 4. L. Bayón, J.M. Grau, M.M Ruiz and P.M. Suárez, A constrained and nonsmooth hydrothermal problem, Appl. Math. Comput. 209(1): 10-18 (2009). MR 2493281 (2010h:80022)
  • 5. R. Burden and J. Faires, Numerical Analysis, Thomson Brooks/Cole, Belmont, CA, 2005.
  • 6. F.H. Clarke, Y.S. Ledyaev, R.J. Stern, and P.R. Wolenski, Nonsmooth Analysis and Control Theory, Springer, NY, 1998. MR 1488695 (99a:49001)
  • 7. S. Effati and H. Roohparvar, Iterative dynamic programming for solving linear and nonlinear differential equations, Appl. Math. Comput. 175: 247-257 (2006). MR 2216338
  • 8. S. Hassani, Mathematical Methods Using Mathematica, Springer, NY, 2003.
  • 9. Z.Q. Luo and P. Tseng, On the convergence of the coordinate descent method for convex differentiable minimization, J. Optim. Theory Appl. 72(1): 7-35 (1992). MR 1141764 (92k:90092)
  • 10. R. Luus, Iterative Dynamic Programming, Chapman & Hall/CRC Press, Boca Raton, FL, 2000. MR 1750212 (2001i:49002)
  • 11. H. Ramos and J. Vigo-Aguiar, An almost $ L$-stable BDF-type method for the numerical solution of stiff ODEs arising from the method of lines, Numer. Meth. Part. D. E. 23(5): 1110-1121 (2007). MR 2340663 (2008j:65095)
  • 12. L. F. Shampine, Numerical Solution of Ordinary Differential Equations, Chapman & Hall/CRC Press, NY, 1994. MR 1261869 (94j:65007)
  • 13. L. F. Shampine, I. Gladwell, and S. Thompson, Solving ODEs with MATLAB, Cambridge University Press, Cambridge, UK, 2003. MR 1985643 (2004f:65221)
  • 14. R. Vinter, Optimal Control, Birkhäuser, Boston, 2000. MR 1756410 (2001c:49001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 65L05, 47J30

Retrieve articles in all journals with MSC (2010): 65L05, 47J30


Additional Information

L. Bayón
Affiliation: Department of Mathematics, University of Oviedo, E.P.I. Campus of Viesques, Gijón, 33203, Spain
Email: bayon@uniovi.es

J. M. Grau
Affiliation: Department of Mathematics, University of Oviedo, E.P.I. Campus of Viesques, Gijón, 33203, Spain

M. M. Ruiz
Affiliation: Department of Mathematics, University of Oviedo, E.P.I. Campus of Viesques, Gijón, 33203, Spain

P. M. Suárez
Affiliation: Department of Mathematics, University of Oviedo, E.P.I. Campus of Viesques, Gijón, 33203, Spain

DOI: https://doi.org/10.1090/S0002-9939-2012-11340-1
Keywords: Ordinary differential equation, optimal control, cyclic coordinate descent
Received by editor(s): December 14, 2010
Received by editor(s) in revised form: June 3, 2011
Published electronically: April 24, 2012
Additional Notes: This work was supported by the Government of Principality of Asturias through PCTI: FICYT IB09-085 and by the Spanish Government (MICINN, project: MTM2010-15737)
Communicated by: Yingfei Yi
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society